EconPapers    
Economics at your fingertips  
 

A hierarchical approach to scalable Gaussian process regression for spatial data

Jacob Dearmon () and Tony E. Smith ()
Additional contact information
Jacob Dearmon: Oklahoma City University
Tony E. Smith: University of Pennsylvania

Journal of Spatial Econometrics, 2021, vol. 2, issue 1, 1-33

Abstract: Abstract Large scale and highly detailed geospatial datasets currently offer rich opportunities for empirical investigation, where finer-level investigation of spatial spillovers and spatial infill can now be done at the parcel level. Gaussian process regression (GPR) is particularly well suited for such investigations, but is currently limited by its need to manipulate and store large dense covariance matrices. The central purpose of this paper is to develop a more efficient version of GPR based on the hierarchical covariance approximation proposed by Chen et al. (J Mach Learn Res 18:1–42, 2017) and Chen and Stein (Linear-cost covariance functions for Gaussian random fields, arXiv:1711.05895, 2017). We provide a novel probabilistic interpretation of Chen’s framework, and extend his method to the analysis of local marginal effects at the parcel level. Finally, we apply these tools to a spatial dataset constructed from a 10-year period of Oklahoma County Assessor databases. In this setting, we are able to identify both regions of possible spatial spillovers and spatial infill, and to show more generally how this approach can be used for the systematic identification of specific development opportunities.

Keywords: Gaussian process regression; Spatial econometrics; Kriging; Nyström approximation; Hierarchical matrix; C21- Spatial Models; C55- Large Datasets; R30- Real Estate Markets; Spatial Production Analysis; and Firm Location: General; R31- Housing Supply and Markets (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://link.springer.com/10.1007/s43071-021-00012-5 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:jospat:v:2:y:2021:i:1:d:10.1007_s43071-021-00012-5

Ordering information: This journal article can be ordered from
https://www.springer.com/journal/43071

DOI: 10.1007/s43071-021-00012-5

Access Statistics for this article

Journal of Spatial Econometrics is currently edited by Giuseppe Arbia, Lung Fei Lee and James LeSage

More articles in Journal of Spatial Econometrics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2024-07-07
Handle: RePEc:spr:jospat:v:2:y:2021:i:1:d:10.1007_s43071-021-00012-5